Alert archive / New Jersey / Small Craft Advisories in 2025

Small Craft Advisory 8, NWS Philadelphia/Mount Holly

January 16, 2025

NWS Philadelphia/Mount Holly issued this small craft advisory at Jan 16, 2025, 1:00 PM EST. It took effect at Jan 16, 2025, 11:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2025, 1:00 PM EST (18:00 UTC)
In effect from
Jan 16, 2025, 11:00 PM EST
Expired
Jan 17, 2025, 9:00 AM EST
In force
10 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

812 
WHUS71 KPHI 161800
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
100 PM EST Thu Jan 16 2025

ANZ451>455-171400-
/O.NEW.KPHI.SC.Y.0008.250117T0400Z-250117T1400Z/
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
100 PM EST Thu Jan 16 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
EST FRIDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...Coastal waters from Manasquan Inlet to Little Egg 
  Inlet NJ out 20 nm, Coastal waters from Little Egg Inlet to 
  Great Egg Inlet NJ out 20 nm, Coastal waters from Great Egg 
  Inlet to Cape May NJ out 20 nm, Coastal waters from Cape May 
  NJ to Cape Henlopen DE out 20 nm and Coastal waters from Cape 
  Henlopen to Fenwick Island DE out 20 nm.

* WHEN...From 11 PM this evening to 9 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
587 
WHUS71 KPHI 170121
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
821 PM EST Thu Jan 16 2025

ANZ451>455-171330-
/O.CON.KPHI.SC.Y.0008.250117T0400Z-250117T1400Z/
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
821 PM EST Thu Jan 16 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...Coastal waters from Manasquan Inlet to Fenwick Island 
  DE out 20 nm.

* WHEN...Until 9 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
939 
WHUS71 KPHI 171132
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
632 AM EST Fri Jan 17 2025

ANZ451>455-171400-
/O.CON.KPHI.SC.Y.0008.000000T0000Z-250117T1400Z/
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
632 AM EST Fri Jan 17 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt.

* WHERE...Coastal waters from Manasquan Inlet NJ to Fenwick 
  Island DE out 20 nm.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Johnson
857 
WHUS71 KPHI 171355
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
855 AM EST Fri Jan 17 2025

ANZ451>455-171500-
/O.EXP.KPHI.SC.Y.0008.000000T0000Z-250117T1400Z/
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
855 AM EST Fri Jan 17 2025

...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

Occasional gusts near 25 kts will be possible over the next few
hours. Otherwise, conditions have largely fallen below advisory
criteria.

$$

MJL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Jan 16, 10:02 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 16, 10:02 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1002 AM EST Thu Jan 16 2025

.SYNOPSIS...
A weak area of low pressure will pass through later today,
bringing a bit of light snow. A warm front will lift north on
Saturday, bringing a shot of widespread light rainfall and
milder conditions. A strong arctic cold front will pass through
Sunday, with a wave of low pressure riding behind it which may
produce a little snow. A very cold air mass will dominate next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
10 AM update...No significant changes at this point as overall,
guidance remains on track for the weak system this afternoon and
evening, with light snowfall mostly less than an inch.

Prevcious discussion...
A quick moving clipper system will impact the region beginning
this afternoon into the evening, bringing potential for
widespread light snowfall accumulations along with continued
below normal temperatures.

The clipper system is currently making its way across the Great
Lakes early this morning. Mostly clear skies around dawn will
quickly give way to increasing clouds to mostly overcast as the
morning progresses with the system approaching from upstream.
Westerly winds in place early this morning will shift
southwesterly and increase to around 10-15 mph as the system's
frontal boundary approaches by late morning and into the
afternoon. While this technically will result in a period of
warm advection, the airmass to our southwest is quite similar to
the one currently in place locally. So resulting high
temperatures should be fairly similar to recent days, topping
out in the upper 20s to mid 30s for most areas. Cloud cover and
precipitation spreading later in will limit diurnal heating.

There has not been much change to the forecast regarding the
anticipated light snowfall into the afternoon and evening. A
potent, but positively tilted shortwave trough will approach
quickly by midday. The dynamics aloft support weak to modest
forcing for ascent right around the DGZ layer as the shortwave
arrives, beginning into the afternoon across our east to
southeast PA areas. The forcing then spreads ESE toward the
Philly metro or so by late afternoon and early evening, then
beginning shifting offshore between the 7-10 PM hours. The
limiting factor with this system is a lack of any notable
moisture advection ahead of it, and a rather dry airmass in
place at the surface. So whatever snow does develop aloft will
take some time to reach the ground, but once it does,
temperatures in the upper 20s to low 30s will be cold enough to
support some light dusting accumulations less than 1" across
much of our area.

PoPs continue to reflect the latest guidance consensus of the
system evolution. This includes 60-80% for much of our
Pennsylvania, New Jersey, and northern Delmarva areas, and in
the 20-50% range farther south into Delmarva where the southern
extent of snow is less certain. While QPF remains very light
(0.05" or less), the high snow to liquid ratios potentially as
high as 20:1 or more should support a dusting less than 1" for
areas that receive a more persistent, steady light snow. Some
localized amounts around Berks County, Lehigh Valley, or
southern Poconos where snow should persist longest could see
around 1-2" at best. While there is some concern with the snow
falling around the evening commute, the snow should be light and
dry enough to not cause any significant travel issues,
especially in light of the residual salt on many roads. It
should be noted that not everywhere is likely to receive a
measurable dusting of snow, but the potential for a dust exists
within the area highlighted on our forecast snowfall map.

Following the system's departure tonight, temperatures will
fall to the upper 10s to mid 20s as skies clear out overnight. A
Pacific high building to our southwest overnight, lack of any
cold advection, and a persist WNW breeze should prevent
temperatures from bottoming out much, but it'll still be cold
with slightly below normal low temperatures. Wind chills mainly
in the 10s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The story of this period will be the relative warmth
(especially as compared to what will be coming in the long
term). Thanks to developing low level southerly flow,
temperatures on Friday will be near normal, with highs in the
lower 30s to lower 40s. By Saturday, temperatures will be
slightly above normal with highs from the mid 30s to upper 40s.

As the next cold front approaches from the west, precipitation
could move in, primarily in the afternoon and evening. The
precipitation may start as light snow in the Poconos and Lehigh
Valley, but a quick change to rain is expected and rain will be
the dominant precipitation type for Saturday. Total
precipitation amounts will be light, generally one tenth of an
inch or less, and areas where precipitation could start as snow,
snow accumulation is expected to be very light - generally only
a few tenths of an inch.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A strong arctic cold front is expected to arrive sometime
Sunday, with a much colder airmass advecting in behind it. Still
watching the potential for a low to develop on the front once
it is south and east of our region, which could bring some
snowfall to the region. The 00Z suite of guidance backed off
again on this potential (similar to the trend from 24 hours
ago). Given that there has been poor run to run consistency on
this system, stayed close to a blend of guidance and previous
forecast. Even if it develops, the system will be rather weak
and progressive, so snowfall totals and resulting impacts appear
minor.

Monday through Wednesday will feature the coldest airmass so
far this season as arctic air is expected to be in place across
a large portion of the CONUS from the Midwest eastward across
much of the Northeast. The coldest day appears to be Tuesday,
before the air mass moderates some. Highs on Tuesday are
currently forecast to range from the mid single digits above
zero in the southern Poconos to near 20 at coastal areas. On
both Monday night and Tuesday night, lows are expected to be in
the single digits (single digits below zero for the higher
terrain, and single digits above zero for areas near and
southeast of the fall line.

It is increasingly likely that this relatively prolonged period
of dangerously cold temperatures will happen, resulting in
impacts to people, animals, and infrastructure. Dangerously cold
conditions for people and animals are possible resulting in an
increased risk of hypothermia and frost bite. For
infrastructure, impacts could include freezing water pipes and
high demand for heating energy. Stay tuned to the latest
forecast for additional information as we get closer.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Today...Mainly VFR through 18Z, then ceilings lowering
closer to MVFR. Periods of light snow developing at RDG/ABE
after 18Z, and after 21Z for the I-95 terminals, with MVFR
ceilings and visibility restrictions possible at times. Some
light snow or flurries around MIV/ACY as well, though potential
for restrictions there is lower. The evolution of the snow
likely won't be as clean as the TAFs may make it seem, but we've
added TEMPO groups for the lower conditions during the most
probable time frames for MVFR restrictions. WSW winds 5-10 kts
early, shifting southwest and increasing to near 10- 15 kts by
18Z. Moderate confidence overall, but lower confidence in the
exact timing of any restrictions.

Tonight...Any lingering restrictions from snow and lower
ceilings ending by around 03Z, then VFR the rest of the night.
Southwest winds 5-10 kts early, shifting WNW by 03Z. High
confidence.

Outlook...

Friday...VFR.

Saturday and Sunday...Periods of MVFR conditions possible with
rain (Sat) and snow (Sun).

Monday...VFR. Gusty NW winds up to 25 kt.

&&

.MARINE...
No headlines expected through tonight. Winds generally
remaining around 10-20 kts through tonight with some gusts up to
25 kts possible offshore of Delaware Bay between midnight and 7
AM. SCA may be needed to highlight this threat in a future
update. Seas 1-3 feet.

Outlook...

Friday and Saturday...Winds and seas should stay below SCA
criteria. However, there is a small chance (20 - 30%) for a
period of SCA conditions on the northern NJ coastal waters on
Saturday.

Sunday...seas on the coastal waters are likely to build near or
above 5 feet during the day on Sunday.

Sunday night through Monday (and beyond)...Increasing concern
for a prolonged period of freezing spray starting Sunday night
and continuing into mid week. SCA conditions likely (60-70%) on
the coastal waters, primarily due to elevated seas, though a
period of wind gusts of 25 to 30 kt is possible especially
Monday, which could also result in SCA conditions on the
Delaware Bay.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Johnson/Staarmann
NEAR TERM...RCM/Staarmann
SHORT TERM...Hoeflich/Johnson
LONG TERM...Hoeflich/Johnson
AVIATION...Johnson/RCM/Staarmann
MARINE...Johnson/RCM/Staarmann

Nearby

Small Craft Advisories in New Jersey, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.